Medication induced Weight Gain: Is It a Reality
Table of Contents
Even if you are a stickler for a healthy diet and rigorous workouts, you might notice your weight inching upwards. It could be a case of medication-induced weight gain. Certain medicines can make you fat and if you are already overweight, it could be a cause of concern. Even when two people are taking the same medicine, this sudden increase in weight may not be uniform for them. It depends on the age, weight, and gender of a person.
Why do certain medication cause weight gain?
There could be several factors behind medication-induced weight gain. Different medicines react differently within the body and cause a change-
- Some stimulate a person’s appetite. They can make you feel frequently hungry. If you comply, even if you are eating healthy, very soon you will start to pile on the kilos.
- Certain drugs adversely affect your metabolism by slowing it down. If it is sluggish, then you will burn fewer calories and this could trigger weight gain.
- Some medicines have an effect on how your body stores and uses sugar. If it disrupts the body’s natural process of sugar breakdown, you gain weight.
- Few medicines are infamous for making you drowsy and extremely lethargic. This might rob you of your will to exercise and weight gain would follow.
- Sometimes medicines can make your cells retain water. So, even though you are technically not gaining weight, you might feel bloated.
What are the symptoms of medication-induced weight gain?
Increase in your weight may not be rapid. It could be so imperceptible that you might not even notice the gradual increase unless you measure your weight frequently or until somebody pointed it out. But some other symptoms that give away the fact that medicine is making you plump are-
- Increased appetite
- Feeling exhausted in the middle of your work out session
- A sense of drowsiness or grogginess all throughout the day
What pills make you gain weight?
The following are some of the medicines you need to watch out for-
- Depression medicines
- Mood stabilizers prescribed for treating schizophrenia or bipolar disorder
- Certain diabetes medicines
- Corticosteroids that are effective for reducing inflammation and managing pain
- Seizures, epilepsy and migraine medication
- Medicines for stabilizing blood pressure
How can you deal with medication-induced weight gain?
Keep tabs on your weight
If you are taking any of the above-mentioned drugs that are likely to increase your weight, you should buy a weighing scale and measure your weight every day. Weight keeps fluctuating. Therefore, your observation should be long term. If you notice that your weight keeps spiking and shows no signs of decreasing, you can be certain that medicines are affecting your weight.
Count the calories
A weight loss program can only succeed if you create a calories deficit in your body. Consume fewer calories than your body needs so that it will be forced to burn the fats to meet the shortfall. This will gradually normalize your weight. So, when you plan your diet, be mindful of the calorie content of the foods that you are incorporating.
Protein and fibre-rich diet
The foods you opt for should contain plenty of proteins and fibres. Proteins take a long time to be digested, and hence make you feel full. This can counteract the nagging hunger that some medicines trigger. Fibres aid in weight loss by clearing out the bowels and preventing sugar level spikes after meals.
Eat the right way
Your careful dieting may not yield results unless you space out your meals. Instead of three large meals, opt for five small meals at regular intervals. Also, you should chew your food thoroughly before swallowing to speed up the weight loss process. Avoid smoking, alcohol, and sugary drinks.It is important to keep your weight gain caused by medication in check because it could lead to health complications like arthritis, cardiac ailments, liver problems, and infertility.ConclusionMedicines do induce weight gain and in the long run, it could prove to be lethal for your health. But it is easy to combat it if you take the necessary measures at the right time. [av_promobox button='yes' label='Consult a doctor on MediBuddy' link='https://www.medibuddy.in/?utm_source=blog_cta&utm_medium=blog' link_target='' color='blue' custom_bg='#f00' custom_font='#ffffff' size='large' icon_select='no' icon='ue800' font='entypo-fontello']Medication-induced weight gain isn’t a condition that you can take lightly and taking preventive action at the earliest is highly advisable. Want to know what kind of diet
regime you should be following? Talk to a Doctor through MediBuddy today.[/av_promobox] Sources: